Illinois, 2001

Strong Wind in Illinois, April 23, 2001

April 23, 2001 · NWS DVN · 13 events in 13 counties and zones

Summary for 4/23/01 gradient wind event:A vigorous low pressure system in Wisconsin brought a trailing cold front through Iowa and Illinois. The system brought strong gradient winds to western Illinois.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Summary for 4/23/01 gradient wind event:A vigorous low pressure system in Wisconsin brought a trailing cold front through Iowa and Illinois. The system brought strong gradient winds to western Illinois. From late morning through sunset, a southwest wind gusted over 40 mph across the area. The highest measured speed in northwest Illinois was 46 mph at the Quad City Airport in Moline. There was no significant damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 23, 2:15 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 2:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON APR 23 2001

06Z SURFACE ANALYSIS SHOWS LOW PRESSURE BETWEEN SIOUX CITY
AND OMAHA. COLD FRONT EXTENDS FROM SOUTHEAST NEBRASKA INTO CENTRAL
KANSAS...WITH DRYLINE FURTHER EAST EXTENDING FROM SOUTHWEST IOWA
INTO EASTERN KANSAS. CONVECTION DIMINISHING AND LIFTING NORTHEAST OUT
OF CWA. EARLIER RECEIVED REPORT OF SEMI BLOWN OVER ON INTERSTATE 80
NEAR WILLIAMSBURG. KDVN WSR-88D REFLECTIVITY NEAR THAT TIME
APPEARED TO SHOW SOMEWHAT OF A COMMA HEAD ON WESTERN FLANK OF ARCING
BAND OF SHRA/TSRA...WITH DECENT WEAK ECHO REGION. KDVN VAD WIND
PROFILE SHOWS 50-60 KTS JUST OFF THE DECK...AND THIS APPARENTLY WAS
TRANSPORTED TO THE GROUND.

CONCERNS IN SHORT TERM ARE WITH WINDS...CLOUDS...TEMPS AND PCPN CHCS.
BEYOND...CONCERNS ARE MAINLY WITH TEMPS AND NEXT CHANCE OF PCPN
LATE TUESDAY/WEDNESDAY.

UPPER AIR PATTERN SET TO UNDERGO CHANGE AS RIDGE BUILDS INTO WESTERN
US NEXT 48 HRS...WHILE TROUGH OVER CENTRAL US SHIFTS TO EAST COAST.
THIS WILL RESULT IN TRANSITION FROM SOUTHWEST TO NORTHWEST UPPER FLOW
OVER REGION...WITH COOLER TEMPS (MORE SEASONAL) IN STORE.

SHORT TERM...SURFACE COLD FRONT TO SWEEP ACROSS CWA...MAINLY BY
EARLY AFTERNOON. CONVERGENCE NOT GREAT AHEAD OF FRONT...SO DON/T
EXPECT TO SEE MUCH IF ANY ADDITIONAL PCPN ALONG BOUNDARY UNTIL THE
AFTERNOON WITH HEATING. BY THIS TIME...FRONT SHOULD BE JUST ABOUT
THROUGH CWA...COULD SEE SOME ACTIVITY DEVELOP IN FAR EASTERN ZONES
BUT QUICKLY MOVE EAST. SOME WRAP-AROUND/DEF ZONE PCPN MAY SWING
THROUGH LATER TODAY AND THIS EVENING...ESPECIALLY NORTHERN HALF OF
CWA. NEXT CONCERN IS WIND. AS MENTIONED EARLIER...KDVN WSR-88D VAD
WIND PROFILE SHOWS 50-60 KTS JUST OFF DECK. PRESSURE GRADIENT
EXPECTED TO TIGHTEN TODAY AS SURFACE LOW TRACKS NORTHEAST INTO GREAT
LAKES. COLD ADVECTION...MIXING AND SOME ISALLOBARIC CONTRIBUTION
SHOULD KICK UP WINDS. A FEW LOCATIONS ALREADY NEARING CRITERIA. LOCAL
STUDY WITH MSLP GRADIENT SUGGESTS SOME GUSTS OF 40-45 MPH AND THIS
MESHES WITH TAKING ABOUT 80% OF H85 WIND IN NEAR SUPERADIABATIC
CONDITIONS. TEMPS...NEXT CONCERN. H85 TEMPS PROGGED BELOW ZERO ALONG
AND EAST OF RIVER BY 00Z. GRADIENT SETTING UP FROM WEST TO EAST AND
WILL TAILOR ZONES THIS WAY...CLOSER TO WARMER MAV EAST AND COOLER
FWC WEST. EXPECT TO SEE TEMPS WEST OF THE RIVER TOPPING OUT THIS
MORNING...THEN GO STEADY OR FALL. CLOUDS AND ANY LIGHT RAIN TO
GRADUALLY DECREASE TONIGHT AS WEAK RIDGING BUILDS IN. GUIDANCE IN
DECENT AGREEMENT ON MINS AND GENERALLY ACCEPTED.

NEXT SYSTEM PROGGED LATE TUESDAY/EARLY WEDNESDAY...EXPECTED TO BRING
AN INCREASE IN CLOUDS AND PERHAPS SOME LIGHT RAIN OR SPRINKLES.
TEMPS TO COOL TO NEAR SEASONAL LEVELS NEXT FEW DAYS.

COORD WITH KARX...KDMX...KLOT...KILX...THANX

.DVN...
IA...WIND ADVISORY TODAY EASTERN IOWA.
IL...WIND ADVISORY TODAY NORTHWEST AND WEST CENTRAL ILLINOIS.
MO...WIND ADVIDSORY TODAY EXTREME NORTHEAST MISSOURI.

MCCLURE

In the hours before

Special weather statement, Apr 23, 4:07 AM CST, 5 hours 53 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT MON APR 23 2001

...VERY WINDY AND TURNING COOLER...

LOW PRESSURE OVER NORTHWEST IOWA WILL RACE NORTHEAST INTO THE
GREAT LAKES THIS AFTERNOON. IN RESPONSE...THE PRESSURE GRADIENT WILL
STRENGTHEN OVER THE REGION...RESULTING IN VERY WINDY CONDITIONS.
A COLD FRONT WILL ALSO SWEEP ACROSS THE REGION THIS MORNING...
SWITCHING THE WINDS FROM SOUTH TO SOUTHWEST...AND EVENTUALLY TO THE
WEST. WIND SPEEDS WILL INCREASE TO BETWEEN 25 AND 35 MPH...WITH GUSTS
TO NEAR 45 MPH. A STRAY SHOWER OR THUNDERSTORM WILL BE POSSIBLE
UNTIL THE FRONT PASSES. THE FRONT WILL BRING MUCH COOLER AIR COMPARED
TO WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. HIGH TEMPERATURES WEST
OF THE MISSISSIPPI RIVER WILL OCCUR THIS MORNING...BEFORE FALLING
INTO THE UPPER 40S TO MIDDLE 50S. MEANWHILE...HIGH TEMPERATURES EAST
OF THE MISSISSIPPI RIVER WILL OCCUR AROUND MIDDAY...THEN FALL
INTO THE 50S. PATCHY LIGHT RAIN OR DRIZZLE IS EXPECTED BY MID TO LATE
AFTERNOON...WEST OF A LINE FROM DUBUQUE TO IOWA CITY. THIS LIGHT
PRECIPITATION WILL SHIFT EAST DURING THE EVENING...STAYING MAINLY
NORTH OF HIGHWAY 34. THE STRONG WINDS ARE EXPECTED TO SLOWLY DIMINISH
AFTER SUNSET.

UPCOMING SPOTTER TRAINING SESSIONS -

APRIL 23 2001 - Anamosa, IA, 7:00 p.m.
Tornado and Severe Thunderstorm Spotter Training will be conducted in
Anamosa, Iowa (Jones County) at 7:00 p.m. at the Anamosa Fire
Department. This will be a two-hour class. For additional
information, contact Robyn Reese at (319) 462-2735 or e-mail at
jonescoland@n-connect.net.  External promotion is encouraged by all
media and NOAA Weather Radio.

MCCLURE
Local storm report, Apr 23, 7:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    INDEPENDENCE              IA   TORNADO
04/23/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
                                          SEVERAL
                                          HOMES DAMAGED NORTHWEST
                                          AND NORTHEAST OF
                                          INDEDPENDENCE.  A
                                          UTILITITY BUILDING NEAR
                                          A SCHOOL WAS DAMAGED.
Local storm report, Apr 23, 8:17 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    LISBON                    IA   50 MPH TSTM GUST
04/23/01   LINN
Local storm report, Apr 23, 8:32 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CDT MON APR 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    INDEPENDENCE              IA   TORNADO
04/23/01   BUCHANAN                       *** 1 INJ ***
                                          APPROXIMATELY 25 HOMES
                                          DAMAGED NORTHWEST
                                          AND NORTHEAST OF
                                          INDEDPENDENCE.  A
                                          UTILITITY BUILDING NEAR
                                          A SCHOOL WAS DAMAGED.
                                          TREES ALSO DOWNED.
                                          1 INDIVIDUAL WITH HEAD
                                          INJURY...IN TRANSPORT.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 strong wind. Local standard time, as filed.

Strong Wind, Bureau

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Bureau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Strong Wind, Carroll

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Carroll forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Strong Wind, Hancock

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Hancock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Strong Wind, Henry

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Henry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Strong Wind, Jo Daviess

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Jo Daviess forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Strong Wind, McDonough

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
McDonough forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Strong Wind, Mercer

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Strong Wind, Putnam

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Putnam forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Strong Wind, Rock Island

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Rock Island forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Strong Wind, Stephenson

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Stephenson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Strong Wind, Whiteside

When
April 23, 10:00 AM CST to 7:00 PM CST
Where
Whiteside forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243558, 5243559, 5243560, 5243561, 5243562, 5243563, 5243564, 5243565, 5243566, 5243567, 5243568, 5243569, 5243570.